- A new paper cautions that physicians may be underestimating the potential physical side effects that can come as a person stops taking antidepressant drugs.
- The paper recommends tapering off the drugs slowly.
- They also recommend that doctors talk with patients about the potential side effects before prescribing the drugs.
- The paper sheds light on how our understanding of antidepressants’ effects is widening to include not just immediate impacts on depression but broader effects on the body and person as a whole.
Antidepressant medications can be potentially life-saving — boosting mood and social engagement and generally allowing someone to go about their daily life.
But, like most drugs, they come with possible side effects.
Researchers know a lot about those side effects, what makes them worse, and how to try to mitigate them.
But they’re still learning more about how best to balance the potential benefits of antidepressants on mood or anxiety with the potential physical impacts they might have on other aspects of the body or lifestyle, including after patients stop taking the drugs.
A new paper cautions that physicians may be underestimating the potential for those side effects after a person comes off these drugs.
The potential benefits of antidepressants, the research paper states, may be being “overestimated” and the potential adverse effects may be “overlooked.”
The paper recommends tapering off the drugs slowly but also talking with the people who use them about the potential of these later side effects before beginning the drugs in the first place.
Experts say the paper sheds light on how our understanding of antidepressants’ effects is widening to include not just immediate impacts on depression but broader effects on the body and person as a whole.
The paper notes that people who stop taking antidepressants can experience antidepressant discontinuation syndrome, sometimes called antidepressant withdrawal.
The symptoms can include physical symptoms such as feeling like you have the flu, as well as shocks known as brain shakes or zaps.
The longer someone stays on antidepressants, the higher their risk of those symptoms is, the paper states.
“I understand that many people feel safe in that their depression or anxiety is continuously managed by medication. However, these are mind-altering drugs and were never intended as a permanent solution,” Mireille Rizkalla, PhD, the lead author of the paper and an assistant professor at Midwestern University’s Chicago College of Osteopathic Medicine, said in a press release.
To allow for a safer discontinuation of the drugs, Rizkalla and others have recommended tapering off the drugs — slowly reducing the dosage over a period of time.
She and her colleagues offer some recommendations in the new paper.
For instance, for Zoloft — an SSRI, one of the most commonly prescribed types of antidepressants, which work by making more of a chemical called serotonin available to your brain — the paper recommends reducing the dose by 50 milligrams every 5 to 7 days.
The recommended maximum dose of Zoloft is 200 mg.
How long tapering should take has been a matter of debate.
The new paper notes that “tapering regimens have not been validated in systematic studies; therefore, recommendations are based on anecdotal opinion as an art more than a science. Research is needed to provide solid evidence-based recommendations.”
Yet even knowing when to start coming off the drugs is a tricky balancing act.
The biggest development in terms of knowing when and how to wean patients off antidepressants, said Paul Gionfriddo, president and chief executive officer of Mental Health America, is the realization that “there are two experts in the room.”
One is the physician — but the other is the patient.
Gionfriddo told Healthline that it’s important for physicians to ask patients what their goals are from the treatment and to make sure these drugs are helping them with those goals and not hindering them in other ways.
If the person is reporting side effects from the medications that are more debilitating than the depression or other issues, “then that’s a reason to move off the drugs,” he said.
For instance, a person might be fatigued during the day, having trouble sleeping at night, or gaining weight. Those may not appear to be significantly detrimental to the physician, but they might be affecting the work performance or other lifestyle aspects of the patient.
That’s why listening to the other expert in the room is so important, Gionfriddo said.
“That’s an advance, a difference in understanding that’s occurred in the last few years — that the person taking the medication is the most knowledgeable about what’s going on in their body and how it’s affecting them,” he said.
He also noted that tapering can be tricky because, since most antidepressants stay in the system for a while, it usually takes some time for them to take effect.
That can lead to the mistaken idea that it will take a while for them to stop taking effect, even after you stop taking them.
“It sometimes takes a month or more to start taking effect, so you think that if I stop taking it today it will still take a month to get out of my system, but it doesn’t work that way,” Gionfriddo said.
Over the next few years, he expects to see a greater widening of understanding beyond how antidepressants affect mental health to how they may affect physical aspects, such as libido, appetite, fatigue, or weight gain, as well as how they interact with other medications.
It’s part of what he sees as a general move toward more holistic care.
“The whole person is going to come more into the conversation over the next few years,” Gionfriddo said. “So not just the pharmacological breakthroughs but the relationship between the body and the mind.”